Advertisement

Can medications cause hives?

Dr. Mehmet Oz, MD
Cardiology (Cardiovascular Disease)

Almost any medication, including aspirin, ibuprofen, penicillin, and blood pressure medication, can cause an allergic reaction resulting in hives (red, itchy bumps on the skin). Allergic reactions cause your body to release chemicals that can make your skin swell and hives to develop. People who have allergies are more likely to get hives than other people. Some drugs that cause hives can take days to leave the body. Antihistamines may be prescribed to relieve symptoms. Consult a dermatologist or allergist for more information.

Continue Learning about Skin Disorders

Ask the Experts: Hereditary Angioedema Prevention
Ask the Experts: Hereditary Angioedema Prevention
Hereditary angioedema (HAE) is a rare genetic condition characterized by episodes of severe swelling. In this video, Dr. Mehmet Oz discusses the tellt...
Read More
What happens during my first skin exam?
Dr. Mehmet Oz, MDDr. Mehmet Oz, MD
When you see a dermatologist for the first time, he or she will probably check for skin cancer, ...
More Answers
All-Access Guide to Five Common Skin Conditions
All-Access Guide to Five Common Skin ConditionsAll-Access Guide to Five Common Skin ConditionsAll-Access Guide to Five Common Skin ConditionsAll-Access Guide to Five Common Skin Conditions
Get to the root of common skin disorders, including triggers, treatment and more. 
Start Slideshow
What Are the Symptoms of Rosacea?
What Are the Symptoms of Rosacea?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.